Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Having adrenal insufficiency from decreasing prednisone 10mg to 5mg. What should I do?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 52 Questions
I'm writing because I'm worried I'm having Adrenal Insufficiency from decreasing Prednisone 10mg to 5mg. TODAY I WENT UP to 7.5 mg.

Sitting in bed legs straight Blood Pressure 125/71 HR 79 Pulse ox 98%
Standing Blood Pressure 118/75 HR 80
Nauseous took 10mg Reglan no relief
My head feels a bit foggy
My vision somewhat blurry
Slept 3h before I got hunger pains and anxiety so I ate rice and ground beef felt a bit better after a few min.

Symptoms began about 3 days ago

lack of appetite
Hunger pains
Tachycardia that doesn't seem to decrease with atenolol,
Irregular pulse when tachy
SHortness of breath feels like last few days more often
Throat spasms at times
Muscle aches
Light headed
Pressure in my head
Sharp chest pain last night in between my breasts but no radiating anywhere else
When I got upset at my daughter my chest felt heavy and my head so I had to lay down because my heart was pounding hard and a bit fast

Posted Wed, 14 Nov 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Anantharaman 4 hours later

Thanks for writing in.

You need to consult your doctor immediately as your symptoms could be because of interaction between duloxetine (cymbalta) and aderall (amphetamine) causing a serotonin syndrome. Your palpitations could be a symptom of this interaction and perhaps you should be off one of these drugs.

As far as hypoadrenalism is concerned it is very difficult to say if your symptoms are due to adrenal insufficiency. However given your background of obesity, daytime sleepiness, etc., I would recommend that you stick with a lower dose of prednisolone. It is not very clear to me why you are on prednisolone- is it for your psoriatic arthritis?
Having taken it for 3 months now for whatever reason, you need to slowly taper and stop the drug once it is no longer indicated.

Hope this information suffices. Please write back if you need further clarifications.

Dr. Anantharaman
Above answer was peer-reviewed by
Follow-up: Having adrenal insufficiency from decreasing prednisone 10mg to 5mg. What should I do? 9 hours later
Dr. Thank you for answering.

1. The prednisone was started by the Rheumatologist because I get inflammation flare ups in my bilateral SI Joints, My finger joints bilaterally were also so painful I could barely make a fist. The doctor put me on the prednisone to help the inflammation flare up. I have received various injections in my lumbar, bilateral SI joints to try to help the pain. I had over 20 injections and I'm not exaggerating. Finally, I decided to stop doing this about 1 1/2 yr ago. Then I went on Percocet 10/325. Since November 2011 NO MORE OPIODS, I made the decision to stop body dependency.
The Ibuprofen alone more that 1600 mg daily did not take the pain away, not even a little.
The prednisone helped me in one day.

I have stayed this long on it because My appointments to the Dr. Were cancelled and then I had trouble rescheduling.

I have appointment with Rheumatologist 1100 am tomorrow Thursday


2. I'm trying to get off Cymbalta and I made a big effort 10 days ago. I stopped it and I had severe withdrawal symptoms.

3. Could I have both syndromes? Today my B/P dropped to 105/62 HR 78 and tachy runs, my legs and arm muscles began to ache and I felt so sleepy, I was severely nauseous. I ATE CHINESE FOOD BUFFET because of the HIGH SODIUM. I fell asleep and I woke up feeling better. Im slightly nauseous but the body aches are gone.

I'm thinking my sodium was low.

Thank you for your response Im going to start looking into that. I'm going to stop Cymbalta.

I'll be waiting for your response Im really interested in your view.

Talk with you soon

Answered by Dr. Anantharaman 8 hours later

If the prednisolone has been started for your SI joint inflammation it should be continued until they put you on some other agents for decreasing your inflammatory activity. If you are having too many symptoms, you are not wrong if you increase your prednisolone for a few days (few days only). Please stop the fluoxetine or the aderall in view of serious possible interaction between the two.

Discuss about these with your primary treating doctor.

anantharaman r
Above answer was peer-reviewed by
Follow-up: Having adrenal insufficiency from decreasing prednisone 10mg to 5mg. What should I do? 26 hours later
I Have not taken the cymbalta today's is day 3. Maybe because of the Wellbutrin and Adderall I have not gotten withdrawals symptoms. A few weeks ago the withdrawal symptoms were just the most horrible thing I felt in my life. I took you seriously so I'm going to stop unless withdrawals symptoms become horrific and so then I would have to take the capsule appart and begin counting tiny pebbles to taper off. But so far we are not bad.

Thank you dr.
Answered by Dr. Anantharaman 1 hour later

I'm glad you decided to stop the fluoxetine (cymbalta). You are probably feeling better because one of the drugs is out of your system. Try and stay off it totally.

Cymbalta is not known to produce any withdrawal symptoms on stopping. I suggest you not to start taking granules of cymbalta as you are planning. You may plan a visit to a psychiatrist and take the help if needed.

In the meanwhile if you do get some symptoms, consult an internist or your rhematologist to see if your symptoms are related to the other conditions.

Hope this information suffices. Let me know if you have other concerns.
If all your queries are answered, please close this discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor